Close

We are using cookies to give you the best experience on our site. Cookies are files stored in your browser and are used by most websites to help personalise your web experience.

By continuing to use our website without changing the settings, you are agreeing to our use of cookies.

Find out more
For more information, go to www.arthritisresearchuk.org

Can the flu jab cause a flare-up of rheumatoid arthritis?

Q) I've had rheumatoid arthritis for the last three years and I'm currently taking methotrexate and leflunomide. Last year at the same time as I had the flu jab I also caught a cold and I suffered a severe setback, and it took me almost six months to get back on an even keel. I'm wondering if there's any history of the flu jab having this sort of effect – my consultant says no but I thought I'd ask you. Can you point me in the right direction so that I may make a more informed decision, because at the moment I'm inclined to forego the jab this year.
Cherry Tugby, Münster, Germany (Spring 2009)

A) An international readership! Marvellous. I often hear similar stories. A cold (usually) or flu are associated with a deterioration in the symptoms of arthritis. Sometimes this is because their arthritis drugs are temporarily discontinued but not always. I assume that the way the body responds to the infection is linked to the way the body causes the inflammation of arthritis. For example, several of the molecules involved in fighting infection are also involved in diseases of auto-immunity, like rheumatoid arthritis. So that's probably why any infection can make the arthritis feel worse. As to your annual flu jab, people on methotrexate and leflunomide are susceptible to infections, including flu, and immunisations such as the flu jab are therefore recommended. My advice is to try it again next year as there's no evidence for them doing harm.

More responses to flu jabs and rheumatoid arthritis

In response to Cherry Tugby and various correspondence about the flu vaccine triggering rheumatoid arthritis, I also have experienced the same thing. I had the flu jab and within a week I had a number of flare-ups and was diagnosed with rheumatoid arthritis. I didn’t have any problems before the flu jab and when I asked the doctors they said it was nothing to do with it – which they would do – but now I'm convinced that’s what brought it on, and people should be aware.
Patricia Richardson, Wellingborough, Northamptonshire 
 

I read with interest the letter from Patricia Richardson regarding her arthritis. It sounds as though her arthritis was triggered by a flu vaccine. I'm sorry I didn't see the previous correspondence related to this. I've come across this on two or three occasions recently, most recently in someone who had a swine flu jab. In some cases people with arthritis have experienced a nasty flare-up of their condition. In general we recommend that people taking immunosuppressive medication have these vaccinations because the risk of getting flu may be higher than the risk of vaccination. However, I would urge any person developing arthritis after a vaccination or experiencing a severe flare-up of their arthritis to report their experiences through the national yellow card system. This way we can learn how big a problem this is and we may then be in a better position to advise our patients.
Paresh Jobanputra, rheumatology consultant and clinical service lead, Selly Oak Hospital, Birmingham

In Questions and Answers, regrading Cherry Tugby’s letter, I've suffered the same relapse after flu vaccinations and especially after I had the pneumonia one last year. I've still not recovered from that and the flu jab in October. My consultant in fact agrees with me that the jabs could act as a trigger for a flare-up and I felt this news should be more available so that people can make an informed choice about having a jab. My rheumatoid arthritis started one month after a flu jab five years ago and developed within three weeks.

Dr Philip Helliwell writes: There's no evidence that flu jabs cause or make rheumatoid arthritis worse, although many people get brief flu-like symptoms following vaccination. On the other hand, if you develop flu while on immunosuppressive drugs, the illness could be far worse if you've not had the vaccination. It's possible that the immunological reaction caused by the vaccination serves to boost your own autoimmunity but at the moment this isn't proven.

For more information, go to www.arthritisresearchuk.org/arthritis-information or call 0300 790 0400 to order the complete printed booklet.
Arthritis Research UK fund research into the cause, treatment and cure of arthritis. You can support Arthritis Research UK by volunteering, donating or visiting our shops.